News & Announcements

Home

Posted on: August 23, 2022

DRUG OVERDOSE ALERT! Increased Fentanyl-related overdoses in Billings

BPD NPF

The image you're seeing is of non-prescription fentanyl recently confiscated by the Billings Police Department. We are witnessing a spike in what is believed to be Fentanyl related overdoses within Yellowstone County and the Billings area.  
Preliminary data from numerous sources show that there have been 159 non-fatal overdoses in Yellowstone County and 18 fatal overdoses in 2022 thus far.  In the month of August, there have been a reported 24 overdoses, and Naloxone has been administered by first responders 18 times. 
Fentanyl, a synthetic and short-acting opioid analgesic, is 50-100 times more potent than morphine and is approved for managing acute or chronic pain associated with advanced cancer. Non-Pharmaceutical Fentanyl (NPF) is sold via illicit drug markets for its heroin-like effect and is often mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects.  The dosage on NPF pills is not regulated, so the user can never be sure of the amount of Fentanyl they are ingesting. While Fentanyl overdoses can be reversed with naloxone, a higher dose or a multiple number of doses per overdose event may be required to revive a patient due to the high potency of NPF.  
Fentanyl binds to opioid receptors in the brain.  These receptors are in close proximity to the center of the brain that is responsible for regulating breathing.  This can cause a lack of oxygen supply to the body resulting in brain damage, hypoxia, or death.  Another consequence is cardiac arrest due to a lower heart rate and decreased blood pressure.  
Do not use any pill or prescription drug you have not been prescribed.  If you find pills or substances that you are unsure of do not touch them without the appropriate personal protective equipment.  Fentanyl is absorbed through the skin and handling it can be harmful.  If you believe you have ingested this drug or are suffering from an overdose, contact 9-1-1 immediately.   
Some signs that may indicate an overdose:
• Small constricted “pinpoint pupils”
• Falling asleep or loss of consciousness
• Slow, shallow breathing
• Choking or gurgling sounds
• Limp body
• Pale, blue, or cold skin
Drug overdose is a medical emergency. Call 9-1-1 immediately if you suspect someone is experiencing a drug overdose.
Public Health encourages everyone to be aware of the risks and to share this information throughout their community:
• It is important to have naloxone available. Visit https://dphhs.mt.gov/amdd/naloxone/
• Do not use alone and avoid taking pills from the street, online, or that have not been prescribed to you by a doctor
• If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges.
Community Resources:
• Community Crisis Center (406) 259-8800
• Rimrock Foundation (406) 248-3175

Facebook Twitter Email

Other News in Home

City Council Screen Grab

City Council Recap for September 26, 2022

Posted on: September 28, 2022
Kukulski

City Administrator Weekly Report

Posted on: September 24, 2019